Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 52, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 18, 2000, 10:55 AM CDT for 4 counties in Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 18, 2000, 10:55 AM CDT (15:55 UTC)
- Expired
- May 18, 2000, 11:45 AM CDT
- In force
- 50 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 66 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1779 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 181557
SVRMLI
IAC011-019-045-055-061-097-105-113-ILC015-085-177-195-181645-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1055 AM CDT THU MAY 18 2000
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BENTON COUNTY IN EAST CENTRAL IOWA
CLINTON COUNTY IN EAST CENTRAL IOWA
JACKSON COUNTY IN EAST CENTRAL IOWA
JONES COUNTY IN EAST CENTRAL IOWA
LINN COUNTY IN EAST CENTRAL IOWA
BUCHANAN COUNTY IN NORTHEAST IOWA
DELAWARE COUNTY IN NORTHEAST IOWA
DUBUQUE COUNTY IN NORTHEAST IOWA
CARROLL COUNTY IN NORTHWEST ILLINOIS
JO DAVIESS COUNTY IN NORTHWEST ILLINOIS
STEPHENSON COUNTY IN NORTHWEST ILLINOIS
WHITESIDE COUNTY IN NORTHWEST ILLINOIS
* UNTIL 1145 AM CDT
* AT 1050 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF RAPIDLY DEVELOPING SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST
OF VINTON TO MAQUOKETA TO PENROSE...MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE
MAQUOKETA...CLINTON...MANCHESTER...DUBUQUE...FREEPORT...CEDAR RAPIDS
THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF GOLFBALLS OR 1.75 INCHES IN DIAMETER AND POSSIBLY WINDS IN THE
EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THESE
STORMS PASS.
LAT...LON 4200 9242 4194 9114 4180 8967 4219 8913
4233 9060 4240 9189
NICHOLSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:32 AM CDT, 8 hours 23 minutes earlier.
Area forecast discussion, May 18, 2:32 AM CDT, 8 hours 23 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD CODING AT BOTTOM NATIONAL WEATHER SERVICE QUAD CITIES IA IL 232 AM CDT THU MAY 18 2000 7Z SURFACE ANALYSIS PUTS THE LOW ALONG THE CENTRAL NE-KS BORDER ABOUT IN LINE WITH 00Z MODEL FORECASTS. A STATIONARY FRONT EXTENDS EAST NORTHEAST FROM THE SURFACE LOW ACROSS NORTHERN IA. STRONG OUTFLOW FROM STORMS IN THE SUX AREA APPEARS TO BE PUSHING THE FRONT SOUTHWARD. WATER VAPOR IMAGERY DEPICTS THE MID-LEVEL CIRCULATION OVER THE SURFACE LOW...AND THE MODELS DO INDICATE A VERTICALLY STACKED SYSTEM. MAIN CONCERN IS COMBINATION THREAT OF SEVERE WEATHER/HEAVY RAIN TODAY. 00Z MODELS ARE IN GENERAL AGREEMENT ALTHOUGH THE AVN APPEARS A LITTLE STRONGER AND FASTER THAN THE ETA/NGM. WILL LEAN TOWARD THE LATTER WHICH BRING THE SURFACE LOW EAST DURING THE DAY ALONG THE MO-IA BORDER. THE SYSTEM IS PROGGED TO DEPART THE REGION TONIGHT. THE POTENTIAL FOR SEVERE CONVECTION EXISTS ACROSS MOST OF THE CWA TODAY AND THIS EVENING. LARGE HAIL WILL BE THE PRIMARY THREAT NORTH OF THE FRONT. COMBINATION OF MODERATE TO HIGH SHEAR AND CAPE ENVIRONMENT SUGGESTS POTENTIAL FOR SUPERCELLS AND THUS A TORNADIC THREAT ALONG AND SOUTH OF THE FRONT. THE FORECAST TIMING OF THE SURFACE LOW AND TRIPLE POINT REACHING THE CWA TOWARD MAX HEATING THIS AFTERNOON SUPPORT THIS. A HEAVY RAIN THREAT EXISTS MAINLY NORTH OF THE FRONT THIS AFTERNOON AND EVENING. PRECIPITABLE WATER VALUES ARE OVER AN INCH AND 100-150 PERCENT OF NORMAL...AND THE FRONT WILL PROVIDE A GOOD FOCUS. HOWEVER...850MB WINDS ARE PROGGED TO VEER THROUGH THE DAY SO LIFT OVER THE FRONT WILL NOT BE AS IMPRESSIVE AS THIS MORNING OVER SOUTHERN MN AND SOUTHERN WI. SO...WILL MENTION HEAVY RAIN AS A LOCALIZED THREAT IN THE ZONES/SWO BUT NOT ISSUE A FLASH FLOOD WATCH. THE EXTENDED LOOKS GOOD AND WILL MAKE NO CHANGES. WOLF .DVN... IA...NONE. IL...NONE. MO...NONE.
In the hours before
Local storm report, May 18, 6:02 AM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
602 AM CDT THU MAY 18 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 AM COLESBURG IA 1 INCH HAIL
05/18/00 DELAWARE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, May 18, 10:28 AM CDT, 27 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-190500- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1028 AM CDT THU MAY 18 2000 ...SEVERE WEATHER LIKELY ALONG AND SOUTH OF I-30 EXPECTED THIS AFTERNOON... A SLOW MOVING COLD FRONT WILL PROVIDE THE FOCUS FOR STORMS TO DEVELOP BY AFTERNOON. STORMS THAT DEVELOP ALONG AND NORTH OF US-30 WILL BE NORTH OF THE FRONT WILL SEE THE POTENTIAL FOR LARGE HAIL OF GOLFBALL SIZE OR LARGER THE PRIMARY RISK AND LOCALLY HEAVY RAINS. AREAS ALONG AND ESPECIALLY SOUTH OF I-80 WILL BE ALONG AND SOUTH OF THE FRONT AND COULD SEE SUPERCELLS DEVELOP WITH ISOLATED TORNADOES...LARGE HAIL AND STRONG WINDS. HEAVY RAINS BY LATE AFTERNOON COULD ALSO CREATE LOCAL FLOODING. THE MOST SIGNIFICANT RISK FOR TORNADOES AT THIS TIME APPEARS TO RUN ALONG AND SOUTH OF US-34 TIL EARLY EVENING. THIS SEVERE WEATHER EPISODE IS EXPECTED TO BE SIGNIFICANT AND WIDESPREAD THIS AFTERNOON WITH SPOTTER ACTIVATION NEEDED THIS AFTERNOON INTO TONIGHT. EMERGENCY MANAGERS SHOULD BEGIN PREPARATIONS NOW AND PASS ON ANY SEVERE WEATHER REPORTS TO QUAD CITIES WFO. NICHOLS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:55 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson, Jones | 50 min |
| May 18, 10:55 AM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 50 min |
| May 18, 11:48 AM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson | 42 min |
| May 18, 11:55 AM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Keokuk | 50 min |
| May 18, 12:27 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Linn | 48 min |
| May 18, 12:30 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Washington | 45 min |
| May 18, 12:35 PM CDT | Tornado Warning | DVN | Washington | 25 min |
| May 18, 12:36 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 24 min |
| May 18, 12:44 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Keokuk | 46 min |
| May 18, 12:44 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson | 46 min |
| May 18, 12:46 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 29 min |
| May 18, 1:01 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Louisa, Washington | 44 min |
| May 18, 1:15 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Muscatine | 30 min |
| May 18, 1:32 PM CDT | Tornado Warning | DVN | Muscatine | 28 min |
| May 18, 1:46 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 29 min |
| May 18, 1:46 PM CDT | Severe Thunderstorm Warning | DVN | Louisa | 29 min |
| May 18, 1:47 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 28 min |
| May 18, 1:53 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Scott | 52 min |
| May 18, 1:59 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 46 min |
| May 18, 2:21 PM CDT | Tornado Warning | DVN | Iowa | 24 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.